Infinite loop spaces from operads with homological stability

Maria Basterra, Irina Bobkova, Kate Ponto, Ulrike Tillmann, Sarah Yeakel

Research output: Contribution to journalArticlepeer-review

4 Scopus citations


Motivated by the operad built from moduli spaces of Riemann surfaces, we consider a general class of operads in the category of spaces that satisfy certain homological stability conditions. We prove that such operads are infinite loop space operads in the sense that the group completions of their algebras are infinite loop spaces. The recent, strong homological stability results of Galatius and Randal-Williams for moduli spaces of even dimensional manifolds can be used to construct examples of operads with homological stability. As a consequence diffeomorphism groups and mapping class groups are shown to give rise to infinite loop spaces. Furthermore, the map to K-theory defined by the action of the diffeomorphisms on the middle dimensional homology is shown to be a map of infinite loop spaces.

Original languageEnglish
Pages (from-to)391-430
Number of pages40
JournalAdvances in Mathematics
StatePublished - Dec 1 2017

Bibliographical note

Publisher Copyright:
© 2017 Elsevier Inc.


  • Homological stability
  • Infinite loop spaces
  • Moduli spaces of manifolds
  • Operads

ASJC Scopus subject areas

  • Mathematics (all)


Dive into the research topics of 'Infinite loop spaces from operads with homological stability'. Together they form a unique fingerprint.

Cite this